Jump to content
Important Survey - Please Participate ×

New to Benzos


[fr...]

Recommended Posts

Hello! Last week, about 10 days ago, I had a severe panic attack which started with just free-floating anxiety over a few weeks prior. Triggered by a perfect storm of many worrisome things combined with isolation and no support around me. White-knuckled my way into an ER and the doc gave me Ativan which I had never taken before as I am nearly 40 years sober from alcohol and drugs. I got sober at 19 and now I am 58. I of course found INSTANT RELIEF with the Ativan, but then immediately became terrified of becoming addicted, based on all I have read now about Benzos. He originally prescribed 1mg 3x a day, but I was sacred to take that much so I started with 1/2 pill 2x a day. Now have tapered to a 1/4 3x a day. I want to have support while I taper and also want to be sure I’m doing it right. Again I’ve only been on these for 10 days now.
Link to comment
Share on other sites

Hello freefromfear2020,

 

Welcome to Benzo Buddies and congratulations on your sobriety.  We live in difficult times these days and many people are having issues dealing with the pandemic that is ravaging our world.  I'm sorry you had a perfect storm which led you to the er.

 

I think you are very smart to question the continued use of ativan.  Because of your past history and the fact that long term benzo usage is not recommended for many reasons, you are doing the right thing in terms of deciding to stop taking this drug. 

 

Recommended use of benzos is approximately 2-3 weeks so you are right within that time frame. Honestly, a long taper would not be the best thing for you to consider. The longer you stay on the drug, the possibility for physical dependency develops.  You may be able to just stop the ativan, knowing that you may have some withdrawal symptoms to deal with. If you are uncomfortable with this, our suggestion for very short term users is to reduce the dose by 1/2 and hold for 5 days.  If you are feeling alright, you would reduce another 1/2 and hold again for 5 days. This would continue until you are off ativan.

 

Dealing with anxiety and panic can be difficult. There are modalities that can help such as CBT, meditation, deep belly breathing techniques and yoga.  The main thing to remember is that anxiety is just a feeling, it's OK to let it be there. When I had severe withdrawal anxiety I would picture myself floating on the ocean and letting the anxiety be underneath me while I floated around it.  I'll give you a link to the Anxiety Board where you might find additional information to help you deal with this.

 

I'll also give you a link to the Withdrawal Support Board where you can post and receive feedback from members.

 

We're here for you and understand how these types of drugs impact the human system. Let us know how we can help.

 

Anxiety

 

Withdrawal Support (during your taper)

 

pianogirl  :)

 

 

Link to comment
Share on other sites

freefromfear2020:

 

I'm sorry you have had some trying times emotionally. Life definitely has its challenges. But I'm so glad you found info relating to the harm of benzos early so as to prevent you from further harm. Benzos are a drug you do not want to have in your life as they cause damage to the cns with extended use. You've been on them a short while, and IMO the sooner you are off the better.

 

Pianogirl has given you good advice for getting off of the dosage you're on. You've been free of substances so long (congrats by the way!)  - please aim to stay that way  ;)

 

I and many others can tell you, the journey to recover from long term use of these meds is not worth the temporary relief they gave in the beginning - not even close.

 

Wishing you the best!!

Trina

Link to comment
Share on other sites

×
×
  • Create New...